Iowa, 2020

Flooding in Iowa, March 28 to 31, 2020

March 28 to 31, 2020 · NWS FSD · 3 events in 2 counties and zones

A significant early spring storm wrapped up while moving from Kansas on the morning of Saturday, March 28 to Wisconsin early morning March 29. While temperatures were, in general, too warm for snowfall with the exception of some higher elevation locations receiving 1 to 3 inches of snowfall during the afternoon and evening of March 28, there was appreciable rainfall from 1 to 2 inches from far…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A significant early spring storm wrapped up while moving from Kansas on the morning of Saturday, March 28 to Wisconsin early morning March 29. While temperatures were, in general, too warm for snowfall with the exception of some higher elevation locations receiving 1 to 3 inches of snowfall during the afternoon and evening of March 28, there was appreciable rainfall from 1 to 2 inches from far eastern South Dakota into parts of northwest Iowa and southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 28, 7:37 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 28, 7:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
837 PM CDT Sat Mar 28 2020

.UPDATE...
Issued at 828 PM CDT Sat Mar 28 2020

Light to moderate snow or rain/snow mix remains possible late this
evening from Marshall MN to Sioux Falls SD to Vermillion and
areas east in adjacent northeast ND, far northwest IA, and much of
southwest MN. This area will likely receive the highest
precipitation amounts as deformation banding pivots and the system
slowly tracks east. Although surface temperatures remain near to
above freezing, frozen hydrometeors are falling through a cooling
boundary layer which remains mainly below 0C and cooled faster
than expected earlier this evening. The shallow warm surface
layer is not deep enough to melt frozen hydrometeors before
landing as large snowflakes or a mix.

A few locations have reported up an inch or two of snow
accumulation this evening, where the heaviest snowfall rates
occurred from Beresford to Yankton SD. However with soil and
pavement temperatures in the 30s and 40s at most locations, it is
unlikely that snow will have much effect on travel and is more
likely for accumulations to linger on grassy surfaces, unless
snowfall rates are high for more than an hour or two.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 325 PM CDT Sat Mar 28 2020

As of mid-afternoon, observations show the surface low pressure
currently on the northern edge of the Nebraska/Iowa border, with the
impressive upper level trough shortly behind it to the west as seen
on the water vapor channels. As has been the trend per model
guidance and observations, the low will skirt past our south and
east. Despite that shift, moderate to heavy rainfall and strong
winds are still impacting southeastern SD, southwestern MN,
northwestern IA, and northeastern NE. The rainfall is fairly spread
out, but due to the deformation band, high rainfall rates are
confined to a narrow swath as expected.

For the rest of the afternoon into the evening, a switch to a
rain/snow mixture is looking likely primarily east of the I-29
corridor. Accumulations look to be limited to areas along the
Buffalo Ridge in SW Minnesota, where 1-2 inches of snow are
possible. However, surface temperatures will remain above freezing
throughout the overnight period so the accumulations are expected to
remain short-lived. Winds will remain strong throughout the evening
period, with the wind gusts beginning to decrease after midnight.

By Sunday morning, any remaining precipitation will be exiting off
to the east taking the cloud cover along with it. While much weaker
than they were today, winds will remain breezy throughout the day.
Even with a northeasterly wind direction, temperatures will
quickly rise into the 40s by mid-morning, and top-out in the 50's
later in the afternoon.

.LONG TERM...(Monday through Saturday)
Issued at 325 PM CDT Sat Mar 28 2020

The work week will start with a shift to the wind direction which
will be coming from the southeast, and will bring another day with
temperatures in the mid 50's to lower 60's. Blended guidance
continues to show chances for precipitation increasing into the
afternoon hours on Monday, with better chances occurring south of
the Missouri River Valley. Cloudy skies will make for a mild
night, with lows hovering around 40. Models suggest precipitation
chances continue through Tuesday, but with such little forcing
have left PoPs in the chance category. Otherwise, high
temperatures look to be in the mid 50's to lower 60's.

For the second half of the week, temperatures will begin their slow
cool-down as a somewhat active pattern continues thanks to a weak
trough setting up. Don't expect a massive cooldown though, high
temperatures are only looking to run a couple degrees below
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 828 PM CDT Sat Mar 28 2020

Widespread rain and snow showers, along with MVFR to IFR
ceilings, will prevail this evening along and east of Interstate
29, affecting KSUX and KFSD. Ceilings have already improved to VFR with
precipitation ending at KHON, and improvement is expected to
slowly continue from west to east across southeast SD and
eventually the remainder of adjacent northwest IA and southwest MN overnight.
North surface winds sustained up to 25 kts with gusts up to 35-40
kts are expected this evening, slowly weakening overnight. By
after sunrise Sunday morning, winds will turn more northwest
sustained under 15 kts with gusts up to 20 kts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 PM CDT this evening for SDZ056-061-062-
     065>071.

     Wind Advisory until 1 AM CDT Sunday for SDZ040-055-056-061-062-
     065>071.

MN...Flood Watch until 10 PM CDT this evening for MNZ071-072-080-081-
     089-097-098.

     Wind Advisory until 1 AM CDT Sunday for MNZ071-072-080-081-089-
     097-098.

     Wind Advisory until 4 AM CDT Sunday for MNZ090.

IA...Flood Watch until 10 PM CDT this evening for IAZ001-002-012-020.

     Wind Advisory until 1 AM CDT Sunday for IAZ001-012-020-031.

     Wind Advisory until 4 AM CDT Sunday for IAZ002-003-013-014-021-
     022-032.

NE...Wind Advisory until 1 AM CDT Sunday for NEZ013-014.

&&

UPDATE...BP
SHORT TERM...Trellinger
LONG TERM...Trellinger
AVIATION...BP
Hazardous weather outlook, Mar 28, 3:20 AM CST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Sat Mar 28 2020

IAZ001-012-020>022-031-032-NEZ013-014-SDZ038>040-050-052>071-
290930-
Lyon-Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
420 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Rain will overspread the area during the day on Saturday,
continuing into Saturday night. Rainfall amounts between a half
inch and two inches will be possible. Rainfall could result in
ponding of water in poor drainage areas and certainly rises in
area rivers and streams.

Winds will increase by mid-day, with sustained winds of 25 to 35
mph and gusts approaching 45 to 50 mph in the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-290930-
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-
420 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Rain will overspread the area during the day on Saturday,
continuing into Saturday night. Rainfall amounts between a half
inch and two inches will be possible. Rainfall could result in
ponding of water in poor drainage areas and certainly rises in
area rivers and streams.

Rain may change over to snow at times in portions of southwest
Minnesota this evening. Localized snow amounts of a couple inches
may be possible.

Winds will increase by mid-day, with sustained winds of 25 to 35
mph and gusts approaching 45 to 50 mph in the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Dickinson

When
March 28, 8:00 PM CST to March 31, 11:59 PM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

With rainfall of 1.11 inches at Lake Park and 0.90 inches at Spirit Lake, the Little Sioux River near Milford (gage site MIFI4) returned to flood at the end of the month. The river crested at 0.89 feet above flood stage on March 31, resulting in flooding of crop and pasture land. The river remained at minor flood stage at the end of the month.

Flood, Clay

When
March 29, 6:00 AM CST to March 31, 11:59 PM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

With rainfall of 1.11 inches at Lake Park and 0.88 inches at Spencer, the Little Sioux River at Spencer (gage site SPWI4) returned above flood stage at the end of the month. The river crested 1.04 feet above flood stage on March 30, and remained at minor flood stage at the end of the month.

Flood, Clay

When
March 29, 5:00 PM CST to March 31, 11:59 PM CST
Where
Clay County, 4.48 mi NW of Fostoria to 0.69 mi NNE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.290, -95.240

With rainfall of 1.11 inches at Lake Park, 1.06 inches 3 miles south-southeast of Lake Park and 0.90 inches at Spirit Lake, the Little Sioux River above Spencer Highway 18 (gage site SPII4) returned to flood at the end of the month. The river crested at 0.41 feet above flood stage on March 30, resulting in minor flooding of agricultural land north of Spencer. The river remained at minor flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875542, 875544, 875543.